Continued from previous page

Blood thinning medicine during Ramadan (study)

In another study conducted by ​Singapore General Hospital​, doctors and pharmacists also noticed fluctuations in the blood thickness in patients taking warfarin, a blood-thinning medicine, during Ramadan.

It was believed that dietary and lifestyle changes during the period could have caused this clinical change.

“When patients take warfarin, the effect of the medication can be affected by vitamin K intake, which is found mostly in green, leafy vegetables or other food ingredients such as mayonnaise. It is important for them to maintain their blood thickness within a pre-specified range so that it is not too thick (higher blood clot risk) and not too thin (higher bleeding risk),” explains Mr Lai.

As a result, steps have been taken to adjust medicine dosage and monitor patients who are fasting and taking warfarin during Ramadan.

Medicine during Ramadan: How your dosage might change

To help you observe fasting during Ramadan, and maintain your medication intake, your doctor/pharmacist may help you adjust:

  1. the times of your medication doses
  2. the number of doses
  3. the time span between doses
  4. the total daily dosage of medications

Reminder!

It is advisable to consult your doctor and pharmacist instead of changing your dosage yourself.

Changing your medication dosage yourself affects how your drugs work, and consequently affect their effectiveness and safety.

Please seek medical advice before attempting any of the above.

For more information on tips for medication during Ramadan​, see previous page.

Ref: P16​